Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 95, NWS Grand Rapids, MI

August 6, 2000Barry County, Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 6, 2000, 8:40 PM EDT for Barry County, Calhoun County, Michigan. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 8:40 PM EDT (00:40 UTC)
Expired
Aug 6, 2000, 9:30 PM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Barry County, MI, Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 61 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:50 PM EDTThunderstorm Wind 53 EOrangeville, MI
Aug 6, 9:07 PM EDTThunderstorm Wind 62 EBattle Creek, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 6:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 070040
SVRGRR
MIC015-025-070130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
840 PM EDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 930 PM EDT

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF BANFIELD...OR ABOUT 8
  MILES NORTHEAST OF EASTWOOD...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BANFIELD...BEFORD AROUND 845 PM EDT
   BROWNLEE PARK AND LACEY AROUND 850 PM EDT
   ASSYRIA AROUND 855 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:12 PM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 3:12 PM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
312 PM EDT SUN AUG 6 2000

FORECAST CONCERNS TODAY ARE OBVIOUSLY WITH POTENTIAL FOR SEVERE
CONVECTION THIS EVENING. FEEL THIS TOPIC HAS BEEN BEATEN TO DEATH
OVER THE PAST FEW DISCUSSIONS... SO WON/T SPEND TOO MUCH TIME ON
THINGS. FOR MORE INFO... READ THE PAST FEW DISCUSSIONS AND OUTLOOK
INFO FROM SPC. IN A NUTSHELL... IT STILL APPEARS THAT CONVECTION
WILL BE POSSIBLE ACROSS THE FORECAST AREA THIS EVENING... WITH THE
BEST POTENTIAL OVER THE SOUTHEAST CWFA WHERE THE BEST INSTABILITY
WILL BE IN PLACE. LAKE MICHIGAN IS HELPING TO CLEAR CU ACROSS A GOOD
CHUNK OF THE FORECAST AREA... AND IT SHOULD CONTINUE TO HELP KEEP
THINGS A BIT MORE STABLE NORTH AND WEST OF A BEH TO RQB LINE.
INSTABILITY... DEEP LAYER SHEAR... AND LOW LEVEL HELICITY DO SUPPORT
THE POSSIBILITY OF TORNADIC SUPERCELLS... ALTHOUGH THE SHEAR PROFILE
IS MOST SUPPORTIVE OF A SQUALL LINE/LEWP OVER TIME. TIME FRAME FOR
CONVECTION RUNS FROM AROUND 23Z TO 06Z... ALTHOUGH MUCH WILL DEPEND
ON WHETHER WE ARE DEALING WITH DEVELOPING CONVECTION OR ACTIVITY
ADVECTING INTO THE AREA (OR A COMBINATION OF BOTH).

DRIER AIR AND SUBSIDENCE WILL WORK INTO THE AREA BEHIND THE FRONT
LATE TONIGHT... SETTING THE STAGE FOR A PLEASANT MONDAY. MOISTURE
PROGS AND FORECAST SOUNDINGS DON/T SUPPORT CU DEVELOPMENT ON
MONDAY... AND MID AND UPPER LEVEL MOISTURE ARE NIL... SO A MOSTLY
SUNNY FORECAST LOOKS GOOD. IT WILL BE BREEZY... WITH A DECENT
GRADIENT AND GOOD MIXING HELPING TO CREATE SOME GUSTY WEST WINDS
THROUGH THE AFTERNOON.

THE FRONTAL BOUNDARY TO OUR SOUTH WILL START TO WORK BACK TOWARD US
LATE MONDAY NIGHT AND TUESDAY AS THE NEXT WAVE STARTS TO MOVE OUT OF
THE PLAINS. THE MODELS ARE NOT IN PARTICULARLY GOOD AGREEMENT WITH
THE HANDLING OF THE WARM FRONT... AND HAVE DISPARATE QPF SOLUTIONS
AS A RESULT. PREFER THE ETA/S HANDLING OF THINGS... ALTHOUGH DON/T
HAVE MUCH CONFIDENCE IN THINGS EITHER WAY. THE AVN DEVELOPS AN MCS
OVER NW IA MONDAY NIGHT... AND MOVES IT EAST ALONG THE WARM FRONT
AND THROUGH OUR AREA ON TUESDAY. MEANWHILE... THE ETA DEVELOPS ITS
MCS FURTHER SOUTH... AND DOESN/T BRING NEARLY AS MUCH PCPN INTO
LOWER MI ON TUESDAY. AT THIS POINT... WILL COVER THE SCENARIO WITH
CHANCE POPS OVER THE WEST LATE MONDAY NIGHT... AND CHANCE POPS OVER
THE ENTIRE CWFA ON TUESDAY. WILL LIKELY GO WITH PARTLY SUNNY SKIES
ON TUESDAY... SINCE PLAYERS IN THE CLOUD COVER FORECAST... SUCH AS
MCS DEBRIS... ARE UNCERTAIN AT THIS POINT.

FORECAST TEMPERATURES WILL BE A BLEND OF NGM AND OLD AVN MOS NUMBERS.

TRH

.EXTENDED FORECAST...
AVN BRINGS A SURFACE LOW INTO THE NRN GREAT LAKES REGION TUE NIGHT
DRIVING A COLD FRONT INTO LOWER MI. WITH HIGH DEWPOINT AIR SURGING
BACK TO THE NORTH AHEAD OF THIS FRONT AND STEEP LAPSE RATES IN PLACE
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TUE NIGHT. WILL KEEP
CHANCE OF PCPN INTO WED AS LOW MOVES ACROSS NRN LWR. SIGNIFICANT
TIMING DIFFERENCES BY THE END OF THE WEEK WITH THE MRF MUCH SLOWER
PUSHING THE TROUGH TO THE EAST THAN THE ECMWF.  MRF ENSEMBLES SHOW
THAT THE OPERATIONAL MRF IS FARTHER TO THE WEST WITH THE RIDGE OVER
THE CENTRAL PLAINS AND WITH THE TROUGH IN THE NE U.S. THAN MOST
MEMBERS. THUS WILL GO WITH A MORE PROGRESSIVE SOLUTION.  CHANCE OF
THUNDERSTORMS FOR THU AS MODELS INDICATE UPPER WAVE SWINGING INTO
THE BASE OF THE UPPER TROUGH.  STRONG SURFACE HIGH BUILDS INTO
THE REGION FOR A DRY FRIDAY AS TROUGH SHIFTS EAST.

GRAHAM

.GRR...NONE.

In the hours before

Special weather statement, Aug 6, 6:43 PM EDT, 1 hour 57 minutes before
MIZ051-052-056>059-064>067-071>074-070400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
643 PM EDT SUN AUG 6 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR PORTIONS
OF SOUTHWEST LOWER MICHIGAN...

SEVERE THUNDERSTORM WATCH  652 IS IN EFFECT UNTIL MIDNIGHT FOR
BARRY... KALAMAZOO... ALLEGAN... KENT... OTTAWA... GRATIOT...
MONTCALM... BRANCH... CALHOUN... CLINTON... EATON... INGHAM...
IONIA... AND JACKSON COUNTIES.

AT 640 PM... DOPPLER RADAR SHOWED AN AREA OF VERY STRONG
THUNDERSTORMS IN NORTHEAST ILLINOIS...NORTHWEST INDIANA... AND
SOUTHERN LAKE MICHIGAN.  THESE STORMS WERE MOVING EAST NORTHEAST
AT 30 MPH AND WILL MOVE INTO THE WATCH AREA BY 700 PM.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 70 TO 80 MPH.

PEOPLE IN SOUTHWEST LOWER MICHIGAN SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER AND SEEK SAFE SHELTER SHOULD IT ARRIVE.  THE
SAFEST PLACE TO BE DURING SEVERE WEATHER IS IN A REINFORCED
STRUCTURE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:07 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren53 min
Aug 6, 8:25 PM EDTSevere Thunderstorm WarningGRRAllegan50 min
Aug 6, 8:46 PM EDTSevere Thunderstorm WarningGRRLake44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.